Summer in Saskatchewan is a great time to take in many festivals and community events. The Saskatchewan Health Authority is reminding festival-goers that staying safe while having fun includes making safe choices regarding alcohol and drug use and being aware of safety risks associated with heat.
Alcohol and drug use can increase the risks of dehydration and other heat-related dangers, as well as making people more susceptible to injury. Public health officials are cautioning about the risk of opioid overdose and accidental consumption of dangerous contaminants such as fentanyl.
Fentanyl is an opioid that is 50 to 100 times more toxic than heroin, oxycodone or morphine. It is a prescribed painkiller that is often added to illegal drugs without people knowing. You cannot see it, smell it, or taste it.
It’s important to be aware of the symptoms of an opioid overdose and call 911 immediately for assistance. Symptoms of an opioid overdose may include: slow or no breathing; gurgling, gasping or snoring; clammy, cool skin; and blue lips or nails.
The Good Samaritan Drug Overdose Act protects anyone who is experiencing, or anyone who is present when someone else is experiencing, a drug overdose from charges for possession of a controlled substance when they call 9-1-1 for help. More information about the Good Samaritan Drug Overdose Act is available at
The Saskatchewan Health Authority supports harm reduction strategies and urges those who may be using drugs to not use alone and be prepared for an emergency by carrying naloxone for an opioid overdose. More information about the Take Home Naloxone program is available at
If the temperatures are rising, ensure you are taking steps to keep yourself cool, and are aware of the symptoms of heat-related illnesses including heatstroke and heat exhaustion. Information about steps to stay safe during a heat wave can be found at saskhealthauthority.ca/news.
Stay safe and have fun!